7 On Your Side: Infant Gets Wrong Dosage From Pharmacy - KTRE.com | Lufkin and Nacogdoches, Texas

12/10/07-Tyler

7 On Your Side: Infant Gets Wrong Dosage From Pharmacy

5-month-old Jaycee Franklin paid an unexpected visit to the doctor last week to treat more than just a simple cold.

"We found out she had an earache in both ears, a sore throat and pneumonia in her right lung. So they gave her a steroid shot and a prescription," says Jaycee's mother, Amanda.

The prescription was for the antibiotic Augmenten.  It was after the first dose, Amanda knew something wasn't right.

"All of a sudden Jaycee started vomiting, we couldn't get her to stop and finally she quit. The whole time she was asleep, her eyes were rolling in the back of her head.  She wasn't paying attention to any of us," says Amanda.

The first-time mom would soon learn where the source of the error happened: at the Walgreen's Pharmacy on South Broadway where the prescription was filled.

The pharmacy's label says Jaycee is to get two teaspoons twice a day.  But when Amanda called her doctor, she found out that was four times more than what the doctor ordered.

"He said, 'Ms. Franklin did you tell me you were giving her two teaspoons?' And I said, 'yes sir.' And he said, 'No she's supposed to be getting 1/2 a teaspoon.'  I said, 'Oh my god, I just overdosed my baby!'"

Even worse, Amanda says, is the pharmacy's explanation for the mistake.

Amanda recalls, "He said, 'I'm sorry we were really busy last night and you know accidents happen.'  And my husband said, 'No they don't.'"

Is that a mistake that jeopardized Jaycee's health?  It turns out Augmenten is generally a safe drug.

KLTV 7 Med Team Doctor Ed Dominguez explains, "The reason we can't give a whole lot to people is probably gastrointestinal side effects. It's not life threatening but clearly very disturbing."

Amanda believes Walgreen's pharmacy made no attempt to call the doctor to verify the dosage.

KLTV 7 contacted Walgreens who said in a written statement: "We have a multi-step prescription filling process, with numerous safety checks in each step, to reduce the chance of human error. We apologize to the family and want them to know we are investigating this incident and will take action to prevent it from happening again."

Dr. Ed adds, "I do know that many of the pharmacists will call to clarify an order and they apologize for bothering the doctor. It's no bother we're taking about patient safety."

As for this little patient, she is expected to be okay.

But this incident has made her mother sick enough to not return as a Walgreen's pharmacy customer.

Dr. Ed shared another good point with us saying it doesn't hurt to double check what the prescription is supposed to be with the nurse at your doctor's office.

That way you can make sure the prescription label matches doctor's orders.

Christine Nelson reporting.  cnelson@kltv.com

Powered by WorldNow
KTRE logo

KTRE

358 TV Road,
Pollok TX 75969

FCC Public File
publicfile@ktre.com
936-853-8639
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KTRE. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.